Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 1, NWS Grand Rapids, MI

June 9, 2019Allegan County, Ottawa County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Jun 9, 2019, 11:22 AM EDT for Allegan County, Ottawa County, Van Buren County, Michigan. It took effect at Jun 10, 2019, 5:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2019, 11:22 AM EDT (15:22 UTC)
In effect from
Jun 10, 2019, 5:00 AM EDT
Expired
Jun 10, 2019, 6:09 PM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 3.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WHUS43 KGRR 091522
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
1122 AM EDT Sun Jun 9 2019

MIZ056-064-071-092330-
/O.UPG.KGRR.LS.A.0001.190610T0900Z-190611T0000Z/
/O.NEW.KGRR.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.NEW.KGRR.BH.S.0001.190610T0900Z-190611T0000Z/
Ottawa-Allegan-Van Buren-
1122 AM EDT Sun Jun 9 2019

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 5 AM TO 8 PM EDT
MONDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

The National Weather Service in Grand Rapids has issued a
Lakeshore Flood Advisory...which is in effect from 5 AM to 8 PM
EDT Monday. A Beach Hazards Statement has also been issued. This 
Beach Hazards Statement is in effect from late tonight through 
Monday evening. The Lakeshore Flood Watch is no longer in effect.

* LAKESHORE FLOODING...The combination of high water levels,
  Northwest winds gusting up to 35 mph, and 3 to 6 foot waves will
  lead to lakeshore flooding and beach erosion.

* IMPACTS...Potential for property damage. Water forced into the 
  channels between pier heads may create the risk of flooding in 
  port towns along the river channel edges. Waves may completely 
  submerge pier decks at times. Northwest facing areas will be 
  most susceptible to flooding and beach erosion. 

* SWIM HAZARDS...Beaches from St. Joseph to Grand Haven. Beaches
  with particularly dangerous conditions include North Beach in 
  South Haven and Holland State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that strong onshore winds 
and wave action will generate flooding of low areas along the 
lakeshore. Beach erosion is likely. Residents on or near the 
shore should take action to protect property. 

Life threatening waves and currents are expected at the beaches. 
People visiting the beaches should stay out of the water.

&&

$$

Meade 

WEATHER.GOV/GRR
6 follow-up statements
918 
WHUS43 KGRR 091945
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
345 PM EDT Sun Jun 9 2019

MIZ056-064-071-100345-
/O.CON.KGRR.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.CON.KGRR.BH.S.0001.190610T0900Z-190611T0000Z/
Ottawa-Allegan-Van Buren-
345 PM EDT Sun Jun 9 2019

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM
EDT MONDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH MONDAY EVENING...

* LAKESHORE FLOODING...The combination of high water levels, 
  Northwest winds gusting up to 35 mph, and 3 to 6 foot waves 
  will lead to lakeshore flooding and beach erosion. 

* IMPACTS...Potential for property damage. Water forced into the 
  channels between pier heads may create the risk of flooding in 
  port towns along the river channel edges. Waves may completely 
  submerge pier decks at times. Northwest facing areas will be 
  most susceptible to flooding and beach erosion. 

* SWIM HAZARDS...Beaches from St. Joseph to Grand Haven. Beaches 
  with particularly dangerous conditions include North Beach in 
  South Haven and Holland State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that strong onshore winds
and wave action will generate flooding of low areas along the
lakeshore. Beach erosion is likely. Residents on or near the
shore should take action to protect property.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

&&

$$


WEATHER.GOV/GRR
819 
WHUS43 KGRR 100227
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
1027 PM EDT Sun Jun 9 2019

MIZ056-064-071-101030-
/O.CON.KGRR.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.CON.KGRR.BH.S.0001.190610T0900Z-190611T0000Z/
Ottawa-Allegan-Van Buren-
1027 PM EDT Sun Jun 9 2019

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM
EDT MONDAY...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT MONDAY
THROUGH MONDAY EVENING...

* LAKESHORE FLOODING...The combination of high water levels, 
  Northwest winds gusting up to 35 mph, and 3 to 6 foot waves 
  will lead to lakeshore flooding and beach erosion. 

* IMPACTS...Potential for property damage. Water forced into the 
  channels between pier heads may create the risk of flooding in 
  port towns along the river channel edges. Waves may completely 
  submerge pier decks at times. Northwest facing areas will be 
  most susceptible to flooding and beach erosion. 

* SWIM HAZARDS...Beaches from St. Joseph to Grand Haven. Beaches 
  with particularly dangerous conditions include North Beach in 
  South Haven and Holland State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that strong onshore winds
and wave action will generate flooding of low areas along the
lakeshore. Beach erosion is likely. Residents on or near the
shore should take action to protect property.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

&&

$$


WEATHER.GOV/GRR
085 
WHUS43 KGRR 100720
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
320 AM EDT Mon Jun 10 2019

MIZ056-064-071-101530-
/O.CON.KGRR.LS.Y.0001.190610T0900Z-190611T0000Z/
/O.CON.KGRR.BH.S.0001.190610T0900Z-190611T0000Z/
Ottawa-Allegan-Van Buren-
320 AM EDT Mon Jun 10 2019

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LAKESHORE FLOODING...The combination of high water levels, 
  Northwest winds gusting up to 35 mph, and 3 to 6 foot waves 
  will lead to lakeshore flooding and beach erosion. 

* IMPACTS...Potential for property damage. Water forced into the 
  channels between pier heads may create the risk of flooding in 
  port towns along the river channel edges. Waves may completely 
  submerge pier decks at times. Northwest facing areas will be 
  most susceptible to flooding and beach erosion. 

* SWIM HAZARDS...Beaches from St. Joseph to Grand Haven. Beaches 
  with particularly dangerous conditions include North Beach in 
  South Haven and Holland State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that strong onshore winds
and wave action will generate flooding of low areas along the
lakeshore. Beach erosion is likely. Residents on or near the
shore should take action to protect property.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

&&

$$


WEATHER.GOV/GRR
086 
WHUS43 KGRR 101520
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
1120 AM EDT Mon Jun 10 2019

MIZ056-064-071-102330-
/O.CON.KGRR.LS.Y.0001.000000T0000Z-190611T0000Z/
/O.CON.KGRR.BH.S.0001.000000T0000Z-190611T0000Z/
Ottawa-Allegan-Van Buren-
1120 AM EDT Mon Jun 10 2019

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LAKESHORE FLOODING...The combination of high water levels,
  northwest winds gusting to 35 mph, and 3 to 6 foot waves will 
  lead to lakeshore flooding and beach erosion. 

* IMPACTS...Property along the immediate lakeshore may be damaged.
  Water forced into the channels between pier heads may lead to flooding
  in port towns along the river channel edges. Waves may 
  completely submerge pier decks at times. Northwest facing areas 
  will be most susceptible to flooding and beach erosion. 

* SWIM HAZARDS...Beaches from St. Joseph to Grand Haven. Beaches
  with particularly dangerous conditions include North Beach in
  South Haven and Holland State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that strong onshore winds
and wave action will generate flooding of low areas along the
lakeshore. Beach erosion is likely. Residents on or near the
shore should take action to protect property.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

&&

$$

WEATHER.GOV/GRR

BORCHARDT
352 
WHUS43 KGRR 101935
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
335 PM EDT Mon Jun 10 2019

MIZ056-064-071-110000-
/O.CON.KGRR.LS.Y.0001.000000T0000Z-190611T0000Z/
/O.CON.KGRR.BH.S.0001.000000T0000Z-190611T0000Z/
Ottawa-Allegan-Van Buren-
335 PM EDT Mon Jun 10 2019

...LAKESHORE FLOOD ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LAKESHORE FLOODING...While the worst conditions have passed, the
  combination of high water levels, northwest winds gusting to 25
  to 30 mph, and 2 to 4 foot waves will lead to continued
  lakeshore flooding and beach erosion.

* IMPACTS...Property along the immediate lakeshore may be 
  damaged. Water forced into the channels between pier heads may 
  lead to flooding in port towns along the river channel edges. 
  Waves may completely submerge pier decks at times. Northwest 
  facing areas will be most susceptible to flooding and beach 
  erosion. 

* SWIM HAZARDS...Beaches from St. Joseph to Grand Haven. Beaches 
  with particularly dangerous conditions include North Beach in 
  South Haven and Holland State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that strong onshore winds
and wave action will generate flooding of low areas along the
lakeshore. Beach erosion is likely. Residents on or near the
shore should take action to protect property.

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

&&

$$

WEATHER.GOV/GRR

BORCHARDT
811 
WHUS43 KGRR 102209
CFWGRR

LAKESHORE HAZARD MESSAGE
National Weather Service GRAND RAPIDS MI
609 PM EDT Mon Jun 10 2019

MIZ056-064-071-102315-
/O.CAN.KGRR.LS.Y.0001.000000T0000Z-190611T0000Z/
/O.CAN.KGRR.BH.S.0001.000000T0000Z-190611T0000Z/
Ottawa-Allegan-Van Buren-
609 PM EDT Mon Jun 10 2019

...LAKESHORE FLOOD ADVISORY IS CANCELLED...
...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Lakeshore Flood Advisory. the Beach Hazards Statement has been
cancelled. 

The Lakeshore Flood Advisory and Beach Hazards Statement have both
been cancelled. The higher winds and larger waves are both
settling down as of 600pm. Wave heights at the nearshore buoys
have fallen to 1 to 2 feet.

$$

WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 9, 7:31 AM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 7:31 AM EDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 AM EDT Sun Jun 9 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 144 AM EDT Sun Jun 9 2019

- Showers will become widespread across the area by mid morning
  and continue into the night.

- Scattered thunderstorms are expected later today into night over
  most of the area. These storms will not be severe but will just
  enhance the rainfall locally.

- Rainfall may be locally heavy later today into tonight causing
  some minor flooding of low areas.

- Lakeshore flooding and beach erosion is possible from Holland
  southward on Monday.

- Another system may impact the Great Lakes during the middle of
  next week with locally heavy rain, strong winds and lake shore
  flooding issues.

&&

.DISCUSSION...(Today through next Saturday)
Issued at 323 AM EDT Sun Jun 9 2019

Little question it will rain across the area today into the early
morning hours of Monday. There is also little question some areas
will see significantly more rain then other areas close by will
(nature of convective rainfall). The HREF probability matched mean
total 24 hour precipitation is showing 1.5 to 2.0 inches of rain
from near Grand Rapids north to Clair and beyond between 8 am this
morning and 8 am Monday morning. This is very similar to the SPC
SREF which shows similar values over the same area. Given model
sounding are nearly saturated to near 200 mb, the precipitable
water rises to near 2.00 inches this afternoon and the M-climate
return period in June for precipitable water values is beyond one
day in 30 years, I see little reason on to believe this will
happen. After all we do have a airmass from the tropics over us
now. When you add to that the strong northern stream cold front
running into this moisture it sure makes sense we would see
locally heavy rain.

I do not see much in the way of local heating helping the cause
since the air is so moist and the clouds will be deep today.The LI
values to fall to near -1c over the I-69 area this afternoon and
evening and sounding do show narrow cape, so I would expect some
thunderstorms from this event. They will not be severe, just good
rain rate producers. For the most part it should rain all day and
all night (showers actually). We may need to consider an area
flood advisory at this point I am not confident enough to do that.

One other point the rain band over I-94 area at 2 am is the area
where the rate of change of the precipitable water is increasing
the most rapidly. That area should be over our northern CWA by mid
morning. Thus so should the showers. While sounding at 06z do show
a considerable amount of dry air below 400 mb that quickly
saturates by 5 am. So all areas will see rain from this event.

The cold front moving into this air early Monday will be rather
strong, the 1000/925 mb thickness falls 10 meters in 6 hours
between 8 am and noon tomorrow. Trust me, it will be significantly
cooler Monday than Sunday. We will continue the lake shore flood
watch as this is still a concern. Winds will be strong due to the
strong push of cold air and deepening of the surface system.

The system in the Thursday time frame still looks strong. All
models show it closing off an upper level low over MI during the
day Thursday. This will produce showers, thunderstorms, strong
winds and more than likely lake shore flooding issues. It will
bring the coldest air of the month with to. A slight warming trend
should follow for that weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 732 AM EDT Sun Jun 9 2019

The rain has spread into a few of the TAFs and will overspread
the other sites by 18z or so. For the most part expect rain at all
of the taf sites by 16z Cigs/VIS will become IFR by evening and
stay that way through sunrise.

&&

.MARINE...
Issued at 323 AM EDT Sun Jun 9 2019

I plan on continuing all of our current marine headlines as is.
However I do want to point out that the winds do not at this point
look like the will reach gale force Monday. Still given the
strength of the cold air following this system it would still not
be out of the question that this would happen anyway.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Watch from late tonight through Monday evening
     for MIZ056-064-071.

LM...Small Craft Advisory from 5 AM to 8 PM EDT Monday for LMZ848-849.

     Gale Watch from late tonight through Monday evening for
     LMZ844>847.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Jun 9, 9:45 AM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
945 AM EDT Sun Jun 9 2019

MIZ038>040-044>046-051-052-057>059-065>067-072>074-100745-
Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent-
Ionia-Clinton-Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
945 AM EDT Sun Jun 9 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Flooding of low lying spots, urban areas, and small creeks and
streams is possible today and tonight due to locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another system Wednesday into Thursday may bring additional
thunderstorms and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MIZ037-043-050-056-064-071-100745-
Mason-Oceana-Muskegon-Ottawa-Allegan-Van Buren-
945 AM EDT Sun Jun 9 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Flooding of low lying spots, urban areas, and small creeks and
streams is possible today and tonight due to locally heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The combination of high Lake Michigan water levels, strong wind
gusts near 35 mph, and 3 to 6 foot waves may lead to areas of
lakeshore flooding and beach erosion Monday especially south of
Holland and northwest-facing shores.

Another system Wednesday into Thursday may bring additional
thunderstorms and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-100745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
945 AM EDT Sun Jun 9 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Dense fog is possible later today into tonight. A few
thunderstorms are possible this afternoon into early Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northwest wind gusts to 25 knots and waves of 3 to 5 feet will
lead to hazardous conditions to small crafts Monday north of
Muskegon. South of Muskegon, gale-force wind gusts to 30 knots and
and waves of 3 to 6 feet are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:22 AM EDTLakeshore Flood AdvisoryGRRAllegan, Ottawa, Van Buren31 hr
Jun 9, 3:58 PM EDTMarine Dense Fog AdvisoryGRR14 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.